Oklahoma, 2017

Drought in Oklahoma, November 16 to 30, 2017

November 16 to 30, 2017 · NWS SHV · 1 event in 1 county or zone

Severe (D2) drought conditions developed across the eastern half of McCurtain County Oklahoma by mid-Novermber, due to the significant deficits of rain observed since the final week of August. In fact, record to near record dry conditions were recorded during September, but continued dry conditions during October only exasperated the developing drought, as only two to three inches of rain fell…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions developed across the eastern half of McCurtain County Oklahoma by mid-Novermber, due to the significant deficits of rain observed since the final week of August. In fact, record to near record dry conditions were recorded during September, but continued dry conditions during October only exasperated the developing drought, as only two to three inches of rain fell during the period. The Idabel Mesonet station recorded only 2.02 inches of rain in September/October, which was only 21% of normal. Meanwhile, the Broken Bow Mesonet station only recorded 2.65 inches of rain during the same period, which was only 28% of normal. As a result of the drought, planting of winter wheat pastures were delayed or little growth occurred, and stock ponds receded significantly. Severe drought conditions expanded to include the remainder of McCurtain County on November 22nd, with conditions deteriorating further to Extreme (D3) on November 30th over the eastern half of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 15, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Nov 15, 11:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1139 PM CST Wed Nov 15 2017

.AVIATION...
Conditions to deteriorate overnight with MVFR/IFR ceilings
expected across area terminals by 16/09Z and LIFR visibilities
across LFK around 16/12Z. A frontal boundary easing across the
region will maintain light and variable winds, becoming northeast
behind the front by daybreak, followed by east to southeast at
around 5 to 10 knots by 17/00Z. Otherwise, ceilings to gradually
improve from the north and east after 17/00Z. /05/

&&

.PREV DISCUSSION... /issued 1007 PM CST Wed Nov 15 2017/

UPDATE...
To lower Eastern lows and add some light 06-12Z pops/wx.

DISCUSSION...
Warm air is lingering well over our Texas counties, but the weak
cold front has some light N/NE wind from Mineola to Mount
Pleasant to Texarkana and Arkadelphia. The progs drift this push
down to I-20 and then some by daybreak. Then shift to E/SE and
lift back the boundary. Rain chances still look better going than
coming, but we have introduced light sprinkles West in the warmer
regime after midnight with this update. Otherwise, skies are still
clear in many Louisiana parishes and consequently lows have been
met already. So we have dropped there and in many locales for that
matter closer to new guidance. No other changes at this time.
/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  55  71  60  79 /  20  20  10  10
MLU  52  71  55  78 /  10  20  10  10
DEQ  52  61  55  75 /  20  30  20  20
TXK  55  64  57  77 /  20  30  20  20
ELD  53  64  56  77 /  20  20  10  10
TYR  60  71  63  77 /  20  30  10  10
GGG  59  71  62  78 /  20  30  10  10
LFK  60  77  63  80 /  20  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/24
Hazardous weather outlook, Nov 15, 12:00 PM CST, 12 hours before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1200 PM CST Wed Nov 15 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-161200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1200 PM CST Wed Nov 15 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and a few thunderstorms will be possible today, mainly
north of I-20. However, no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A series of upper level disturbances will bring a chance for
isolated thunderstorms to the area Thursday through Saturday.
However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, McCurtain

When
November 16, 12:00 AM CST to November 30, 11:59 PM CST
Where
McCurtain forecast zone
Reported by
Drought Monitor
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724616.